MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0720
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil was detached from the pusher assembly, the pull wire protruded distally out of the distal detachment tip (ddt), and the proximal constraint sphere was present inside the ddt.The embolization coil was detached and, therefore, the pc400 could not be functionally tested for tracking through a microcatheter.Conclusions: evaluation of the returned pc400 revealed a detached embolization coil with the proximal constraint sphere still present inside the distal detachment tip (ddt).This is likely the result of a stretch resistant (sr) wire fracture.Sr wire fractures typically occur due to retracting the embolization coil against resistance.Further investigation revealed the pull wire was protruding distally.Since this pull wire was still inside the capture feature, this damage is likely a result of forcefully advancing the device against resistance.Since the coil was reportedly successfully removed from the microcatheter and the detachment was not mentioned, this damage was likely incidental.The embolization coil was not returned for evaluation and, therefore, the root cause of this complaint could not be determined.The non-penumbra microcatheter was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal iliac artery (iia) using penumbra coil 400's (pc400's).It was noted that the patient's anatomy was slightly tortuous.During the procedure, the physician advanced a non-penumbra guide catheter towards the right iia, then advanced a non-penumbra microcatheter through it and placed four initial pc400's.While attempting to advance a new pc400 through the microcatheter, the physician experienced resistance after advancing the coil midway through the microcatheter and was unable to advance the coil further.Therefore, the microcatheter containing the pc400 was removed and the procedure was completed using the same guide catheter and three additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7139833
Report Number3005168196-2017-02254
Device Sequence Number13780641
Product Code HCG
UDI-Device Identifier00814548010915
UDI-Public00814548010915
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/03/2024
Device Catalogue Number4004C0720
Device Lot NumberF73003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2017
Initial Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1